Advertisement

Drug Safety

, Volume 7, Issue 6, pp 460–465 | Cite as

Neuropsychiatric Reactions to Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)

The New Zealand Experience
  • David W. J. Clark
  • Karabi Ghose
Original Research Article

Summary

The New Zealand Medicines Adverse Reactions Committee has been monitoring reports of adverse drug reactions (ADRs) since 1965. We wished to determine the numbers of voluntary reports of different types of ADR to all nonsteroidal anti-inflammatory drugs (NSAIDs) over a long time period and date these to age. As the elderly arc known to suffer from neuropsychiatric adverse effects of many drugs, we investigated neuropsychiatric reactions to NSAIDs to determine whether these were more commonly reported in the elderly. We counted all reported ADRs suspected to be associated with NSAIDs as well as selected types of ADRs reported from 1970 to 1989. These were divided into 5-year periods and 10-year age groupings.

In each consecutive 5-year period there was a progressive increase in the numbers of all ADRs reported for all NSAIDs. This was particularly marked above 50 years of age, but the numbers were reduced above 80 years. Reports for females accounted for about two-thirds of all reactions Not unexpectedly, alimentary and dermatological ADRs accounted for most reactions and were more common in the group above 50 years.

Overall, neuropsychiatric reactions were the third most common ADR type reported. Their numbers increased with age and peaked in the 50 to 59 age group, with a sharp decline after 69 years. This age distribution paralleled that for all ADRs to NSAIDs. Although neuropsychiatric reactions to NSAIDs were reported in all age groups, they were not reported more commonly in the elderly. This study suggests that neuropsychiatric reactions to NSAIDs may be more frequent than is commonly believed.

Keywords

Adverse Reaction Drug Reaction Adverse Drug Reaction Progressive Increase Sharp Decline 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Beard K, Walker AM, Perera DR, Jick H. Non-steroidal anti-inflammatory drugs and hospitalisation for gastroesophageal bleeding in the elderly. Archives of Internal Medicine 147: 1621–1623, 1987PubMedCrossRefGoogle Scholar
  2. Carney MW. Paranoid psychosis with indomethacin. British Medical Journal 15: 994–995, 1977CrossRefGoogle Scholar
  3. Edwards IR, Beasley MG, Coulter DM. Drug reactions. Medicines Adverse Reactions Committee: report for the two years ending March 1987. New Zealand Medical Journal 101: 826–828, 1988PubMedGoogle Scholar
  4. Fowler PD. Aspirin, paracetamol and non-steroidal anti-inflammatory drugs: a comparative review of side effects. Medical Toxicology 2: 338–366, 1987PubMedCrossRefGoogle Scholar
  5. Ghose K. The need for a review journal of drug use and the elderly. Drugs and Aging 1: 2–5, 1991PubMedCrossRefGoogle Scholar
  6. Henry DA. Side-efTects of non-steroidal anti-inflammatory drugs. Bailliere’s Clinical Rheumatology 2: 425–454, 1988PubMedCrossRefGoogle Scholar
  7. Inman WHW. Editor’s introduction and commentary. In Inman WHW (Ed.) Monitoring for drug safety. 2nd edn. pp. 5–11, MTP Press, New York, 1986Google Scholar
  8. Johnson AG, Day RO. The problems and pitfalls of NSAID therapy in the elderly (part I). Drugs and Aging 1: 130–142, 1991PubMedCrossRefGoogle Scholar
  9. McQueen EG. New Zealand Committee on Adverse Drug Reactions: 13th Annual Report, 1978. New Zealand Medical Journal 89: 145–149, 1979PubMedGoogle Scholar
  10. Thornton TI. Delirium associated with sulindac. Journal of the American Medical Association 243: 1630–1631, 1980PubMedCrossRefGoogle Scholar

Copyright information

© Adis International Limited 1992

Authors and Affiliations

  • David W. J. Clark
    • 1
  • Karabi Ghose
    • 1
  1. 1.Department of Pharmacology and National Toxicology GroupUniversity of Otago Medical SchoolDunedinNew Zealand

Personalised recommendations